USMLE-Rx Step 3 Practice Q's

USMLE-Rx Step 3 Qmax Challenge #31003

Check out this Step 3 Qmax Question Challenge.

Know the answer? Post it in the comments below! Don’t forget to check back for an update with the correct answer and explanation (we’ll post it in the comments section below).

USMLE-Rx Step 3 Qmax Challenge #31003An 88-year-old woman with mild dementia, hypertension, gastroesophageal reflux disease, hypothyroidism, and osteoarthritis presents to her primary care physician for evaluation of an unsteady gait. She and her family have noticed gradual worsening of her gait over the past year. She denies dizziness or lightheadedness and she has no pain. She says that she is not interested in cooking any more and mostly eats toast with jam and drinks tea or coffee. Her medications include hydrochlorothiazide, levothyroxine, acetaminophen, aspirin, and pantoprazole. Her vital signs are unremarkable. Her examination is most notable for mild conjunctival pallor, decreased proprioception in the toes, and a positive Romberg’s sign. Laboratory tests reveal a hematocrit of 29% and mean corpuscular volume of 108 fL. A peripheral blood smear is shown in the image.

Which of her medications is most likely exacerbating her anemia?

A. Acetaminophen
B. Aspirin
C. Hydrochlorothiazide
D. Levothyroxine
E. Pantoprazole


Want to know the ‘bottom line?’ Purchase a USMLE-Rx Subscription and get many more features, more questions, and passages from First Aid, including images, references, and other facts relevant to this question.

This practice question is an actual question from the USMLE-Rx Step 3 test bank. Get more Step 3 study help at

6 replies »

  1. The correct answer is E. This elderly woman is showing evidence of vitamin B12 deficiency. The classic features include the hematopoietic and neurologic signs seen here (macrocytic anemia, peripheral neuropathy, and hypersegmented neutrophils on peripheral blood smear). Vitamin B12 is essential for normal nucleic acid synthesis; it acts as the transfer cofactor for single-carbon transfer reactions. The hypersegmented neutrophil seen on the smear is evidence of incorrect DNA synthesis in which normal condensation of chromatin into chromosomes is prevented. The likely mechanism for the vitamin B12 deficiency in this elderly woman with a history of autoimmune disease (hypothyroidism) is atrophic gastritis further exacerbated by her limited dietary intake. Vitamin B12 is released from food by acid in the stomach; the resulting freed vitamin B12 is then carried by intrinsic factor along the intestines to the terminal ileum, where it is absorbed. In atrophic gastritis there is autoimmune destruction of the parietal cells, which secrete intrinsic factor and acid. Proton pump inhibitors such as pantoprazole would further impair a patient’s ability to release vitamin B12 from ingested food.

    A is not correct. Acetaminophen has no effect on vitamin B12 absorption or processing.

    B is not correct. Although aspirin can be associated with anemia, it is usually related to blood loss secondary to aspirin’s antiplatelet effects.

    C is not correct. Hydrochlorothiazide has no effect on vitamin B12 absorption or processing.

    D is not correct. Levothyroxine itself does not cause macrocytic anemia. Hypothyroidism, if inadequately treated, can result in a macrocytic anemia, but megaloblastic changes would not be seen.


Leave a Comment

Fill in your details below or click an icon to log in: Logo

You are commenting using your account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s